Wisconsin, 2013

Winter Weather in Wisconsin, February 3 to 4, 2013

February 3 to 4, 2013 · NWS MKX · 7 events in 7 counties and zones

Snowfall accumulations of 3 to 4 inches were measured mainly along and south of a Wisconsin Dells to Madison to Lake Geneva line. The snow fell during the overnight hours of February 2nd into the morning commute hours of February 3rd and resulted in the usual dozens of vehicle accidents due to slippery and/or icy roads.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Snowfall accumulations of 3 to 4 inches were measured mainly along and south of a Wisconsin Dells to Madison to Lake Geneva line. The snow fell during the overnight hours of February 2nd into the morning commute hours of February 3rd and resulted in the usual dozens of vehicle accidents due to slippery and/or icy roads. The snow as generated by an Alberta Clipper-type short wave trough which tracked across Wisconsin. Strong isentropic omega and sloped frontogenetic forcing along with relatively high snow to liquid ratios between 18:1 and 23:1 made this system a very efficient snow maker.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 3, 7:51 PM CST, 9 minutes earlier.

Area forecast discussion, Feb 3, 7:51 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
751 PM CST SUN FEB 3 2013

.UPDATE...SNOW NOW DEVELOPING AND BECOMING MORE ORGANIZED OVER SRN
MN VIA WARM ADVECTION AND FRONTOGENESIS CENTERED AROUND 850 MB. AS
LOW LEVEL JET INTENSIFIES TO 50 KTS AND BACKS SWLY OVER IA...A
NARROW BAND OF MODERATE SNOW WILL DEVELOP ON ITS NOSE VIA
FRONTOGENESIS AND WARM...MOIST ADVECTION OVER SW WI AND FAR SRN WI. AFTER
LOOKING AT A CONSENSUS OF EARLIER MODELS ON QPF AND SNOW
RATIO...DECIDED TO LOWER SNOW AMOUNTS OVER THE REGION. STILL
EXPECT AROUND A 4 INCH BAND OF SNOW ACCUM FROM IA COUNTY TO ROCK
COUNTY WITH 3 INCH AMOUNTS FROM SAUK COUNTY TO KMSN TO KRAC. 1
INCH AMOUNTS IN EAST CENTRAL WI. WINTER WX ADVISORIES WILL
CONTINUE FOR DEFINED AREAS.

&&

.PREV DISCUSSION... /ISSUED 331 PM CST SUN FEB 3 2013/

VERY SHORT TERM...TONIGHT AND MONDAY...FORECAST CONFIDENCE IS HIGH.

MAIN ISSUE WILL BE THE SNOW TONIGHT INTO MONDAY MORNING. SNOW IS
EXPECTED TO SPREAD INTO AREAS WEST OF MADISON BETWEEN 00Z AND 02Z
MONDAY...THEN SPREAD EAST THROUGH THE REST OF THE
EVENING...LINGERING THROUGH THE NIGHT. SNOW WILL DIMINISH FROM WEST
TO EAST LATE TONIGHT THROUGH MONDAY MORNING.

SHORT TERM MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE TIMING AND
PLACEMENT OF FEATURES DURING THIS TIME. STRONG LOW LEVEL AND 850MB
TO 700MB FRONTOGENESIS SLIDES SOUTHEAST ACROSS THE AREA...WITH
FOCUSED WARM AIR ADVECTION IN THE SOUTHWESTERN HALF OF THE AREA.
AREA FORECAST SOUNDINGS CONTINUE TO SHOW GOOD UPWARD VERTICAL MOTION
IN DEEP DENDRITE GROWTH ZONE...THOUGH SOME OF THIS LAYER DOES GET A
BIT TOO WARM.

THERE IS SOME EQPV...INDICATIVE OF UNSTABLE CONDITIONS...THAT
SPREADS ACROSS THE AREA LATER TONIGHT. THUS...THERE IS SOME
CONVECTIVE SNOW BAND POTENTIAL AND THE POSSIBILITY OF HIGHER AMOUNTS
THAN FORECAST. FEEL THAT THIS WILL BE A STRONG WINTER WEATHER
ADVISORY SITUATION OVERALL...BUT THERE COULD BE SOME AMOUNTS IN
EXCESS OF 6 INCHES IF THE CONVECTIVE BANDS DEVELOP.

FOR NOW...WENT WITH A 4 TO 6 INCH ACCUMULATION SOUTH OF A DELLS TO
MILWAUKEE LINE...WITH 2 TO 4 INCHES IN DODGE...WASHINGTON AND
OZAUKEE COUNTIES. LOWER AMOUNTS WERE USED IN THE FAR NORTH.
THUS...ADDED DODGE...WASHINGTON AND OZAUKEE COUNTIES TO THE
ADVISORY...GIVEN THE AMOUNTS AFFECTING THE MONDAY MORNING COMMUTE.
ADJUSTED START TIME OF ADVISORY FOR MILWAUKEE COUNTY TO MIDNIGHT CST
GIVEN EXPECTED ARRIVAL OF SNOW.

SKIES SHOULD SCATTER OUT FROM NORTHWEST TO SOUTHEAST DURING THE DAY
MONDAY...AS THE SNOW MOVES OUT. TEMPERATURES WILL REMAIN BELOW
NORMAL MONDAY...MAINLY IN THE TEENS MOST AREAS TO LOWER 20S FAR
SOUTHEAST.

SHORT TERM...MONDAY NIGHT THROUGH WEDNESDAY.

MONDAY NIGHT AND TUESDAY...FORECAST CONFIDENCE MEDIUM.

CATEGORICAL POPS CONTINUE FOR TUESDAY...THOUGH QPF AMOUNTS VARY WITH
THE 12Z NAM...CANADIAN GEM AND 09Z SREF BRINGING QPF MAXES RIGHT
OVER CWA. 12Z GFS AND ECMWF HAVE THEIR MAXES FARTHER NORTH...THOUGH
ECMWF DOES BRING A 6-HOURLY QPF OF 0.10 INCH INTO THE NERN CWA
BETWEEN 12Z AND 18Z. USED A BLENDED SOLUTION FOR QPF AMOUNTS. NAM
SOUNDINGS SHOW A STEEPENING OF MID-LEVEL LAPSE RATES THAT COULD
BRING ABOUT CONVECTIVE SNOW. ROEBBER AND COBB SNOW/LIQUID RATIOS IN
LINE WITH MODEL VALUES WHICH WILL BE LOWER THAN RECENT EVENTS
BETWEEN 15:1 TO 20:1. WITH FORECAST QPF THIS WILL YIELD 1 TO 1.5
INCHES IN THE SOUTHWEST HALF...WITH 2 TO 2.5 IN THE NORTHEAST AND
FAR EAST.

HOWEVER CIPS ANALOG CENTERED ON 2/6 AT 00Z MAY BE REFLECTING
POTENTIAL FOR HIGHER AMOUNTS DUE TO PLACEMENT OF QPF MAXES AND
CONVECTION IN PREVIOUS SIMILAR SITUATIONS. IT BRINGS A 50 PCT
PROBABILITY OF >2 INCH SNOW ACCUMULATIONS TO THE WESTERN CWA...WITH
A MEDIAN SNOW ACCUMULATION OF 2 TO 2.5 INCHES ACROSS ALL OF THE CWA
WITH EMBEDDED 3 INCH AMOUNTS IN THE WEST. WILL HAVE TO BE WATCHED.

EARLY LOWS IN THE MID-EVENING HOURS...THEN STEADY OR SLOWLY RISING
TEMPERATURES AHEAD OF APPROACHING SURFACE LOW. HIGHS IN THE MID 20S
TO NEAR 30 TUESDAY.

TUESDAY NIGHT AND WEDNESDAY...FORECAST CONFIDENCE MEDIUM.

HIGH PRESSURE BRINGS QUIET WEATHER TUESDAY NIGHT THROUGH WEDNESDAY
AFTERNOON. NO BIG PUSH OF COLD AIR BEHIND DEPARTING CLIPPER SO LOWS
IN THE UPPER SINGLE DIGITS TO MID-TEENS ABOVE.

MODELS DIFFER WITH TIMING OF NEXT SHORT WAVE AND PRECIPITATION INTO
THE REGION ...WITH GEM THE FASTEST AND 12Z ECMWF THE SLOWEST. WITH
MODEL MOISTURE CROSS SECTIONS SHOWING A DRY LAYER BELOW 7K FT TO BE
OVERCOME...EVEN ON THE EARLIER QPF-PRODUCING MODELS...WILL OPT FOR
BLENDED POPS THAT WILL KEEP ANY PCPN NW OF CWA THROUGH WEDNESDAY
AFTERNOON. SOUTHERLY FLOW AHEAD OF THIS WAVE WILL BRING HIGHS INTO
THE UPPER 20S TO AROUND 30.

LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. FORECAST CONFIDENCE
LOW TO MEDIUM.

PRECIPITATION TYPE WITH WAVE CROSSING THE REGION WEDNESDAY NIGHT AND
THURSDAY WILL DEPEND ON TRACK/TIMING OF ASSOCIATED SURFACE LOW.
FASTER SOLUTIONS WOULD BRING A POSSIBLE MIX AS EARLY AS WEDNESDAY
NIGHT. CONSENSUS BLENDED SOLUTION FAVORS A SLOWER PACE...SO ALL SNOW
TO START WEDNESDAY NIGHT WITH WARMING OF TEMPERATURES IN THE COLUMN
ALLOWING A MIX OF RAIN AND SNOW THURSDAY AFTERNOON.

DRY THROUGH FRIDAY NIGHT AS HIGH PRESSURE BUILDS OVER LATE THURSDAY
NIGHT INTO FRIDAY. COULD BE LAKE EFFECT SNOW THURSDAY NIGHT IF MORE
NORTH TO NORTH-NORTHEAST WINDS ON 12Z ECMWF VERIFY...BUT CONSENSUS
BLEND KEEPS ENOUGH WESTERLY COMPONENT TO WINDS TO KEEP ANY LAKE SNOW
OFFSHORE.

AVIATION/00Z TAFS/...

GUSTY WEST TO NORTHWEST WINDS ARE EXPECTED UNTIL AROUND 00Z
MONDAY...WITH GUSTS TO 23 KNOTS AT THE EASTERN SITES. WINDS WILL
THEN GRADUALLY WEAKEN DURING THE EVENING.

LIGHT TO MODERATE SNOW WILL MOVE INTO MADISON BY 03Z MONDAY...AND
THE EASTERN SITES BY 05Z/06Z MONDAY. EXPECT VISIBILITIES BELOW
ALTERNATE MINIMUMS AND APPROACHING AIRPORT MINIMUMS THROUGH THE REST
OF THE NIGHT. CEILINGS SHOULD BE AROUND 1000 FEET...THOUGH MAY SEE
IFR CEILINGS AT TIMES. WINDS WILL WEAKEN BY MIDNIGHT...THEN BECOME
NORTHEAST BY 12Z MONDAY.

LIGHT SNOW SHOULD END AT MADISON BY 14Z/15Z MONDAY...AND 17Z/18Z
MONDAY AT THE EASTERN SITES. SNOW ACCUMULATIONS OF 3 TO 4 INCHES ARE
EXPECTED...PERHAPS UP TO 5 INCHES AROUND KENOSHA. RATES OF UP TO 1/2
INCH PER HOUR ARE EXPECTED.

MVFR VISIBILITIES LINGER MONDAY MORNING WITH THE LINGERING LIGHT
SNOW...WITH MVFR CEILINGS LASTING THROUGH THE DAY.

MARINE...

SMALL CRAFT ADVISORY CONTINUES UNTIL 6 PM CST THIS EVENING FOR THE
NEARSHORE WATERS. GUSTY WEST TO NORTHWEST WINDS WILL LINGER UNTIL
THEN...WITH FREQUENT GUSTS TO 25 KNOTS...WITHIN A TIGHT PRESSURE
GRADIENT. HIGHEST WAVES WILL REMAIN OVER THE OPEN WATERS OF LAKE
MICHIGAN.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL 9 AM CST MONDAY FOR WIZ058-064-065-
     069>072.

     WINTER WEATHER ADVISORY UNTIL 9 AM CST MONDAY FOR WIZ056-057-062-
     063-067-068.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST MONDAY
     FOR WIZ059-060-066.

LM...NONE.
&&

UPDATE...GEHRING
TONIGHT/MONDAY AND AVIATION/MARINE...WOOD
MONDAY NIGHT THROUGH SUNDAY...REM
Hazardous weather outlook, Feb 3, 3:45 PM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
345 PM CST SUN FEB 3 2013

WIZ046-047-051-052-056>060-062>072-042145-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
345 PM CST SUN FEB 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

ANOTHER ROUND OF ACCUMULATING SNOW IS EXPECTED OVER THE AREA
TONIGHT. MOST OF SOUTHERN WISCONSIN ALONG AND SOUTH OF A LINE FROM
LA VALLE AND REEDSBURG TO PARDEEVILLE...BEAVER DAM AND PORT
WASHINGTON INCLUDING MADISON...MILWAUKEE AND RACINE WILL RECEIVE
BETWEEN 3 AND 5 INCHES OF SNOW. A WINTER WEATHER ADVISORY HAS BEEN
POSTED FOR TONIGHT INTO MONDAY MORNING AS HAZARDOUS TRAVEL
CONDITIONS WILL DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

A SERIES OF LOW PRESSURE SYSTEMS MOVING THROUGH THE WESTERN GREAT
LAKES WILL BRING ANOTHER CHANCE OF ACCUMULATING SNOW TUESDAY INTO
TUESDAY NIGHT...AND MAY BRING A MIXTURE OF RAIN...SLEET AND
ACCUMULATING SNOW TO THE AREA NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED IN THE NEXT SEVEN DAYS...
HOWEVER...SNOWFALL REPORTS ARE ALWAYS APPRECIATED.

LMZ643>646-042145-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
345 PM CST SUN FEB 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL THIS EVENING FOR GUSTY
WEST TO NORTHWEST WINDS BEHIND A DEPARTING WEAK LOW PRESSURE
TROUGH THAT WILL SLOWLY DIMINISH THROUGH THE LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

REM
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Sauk

When
February 3, 8:00 PM CST to February 4, 9:00 AM CST
Where
Sauk forecast zone
Reported by
COOP Observer
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Winter Weather, Iowa

When
February 3, 8:00 PM CST to February 4, 9:00 AM CST
Where
Iowa forecast zone
Reported by
COOP Observer
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Winter Weather, Dane

When
February 3, 8:00 PM CST to February 4, 9:00 AM CST
Where
Dane forecast zone
Reported by
COOP Observer
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Winter Weather, Lafayette

When
February 3, 8:00 PM CST to February 4, 9:00 AM CST
Where
Lafayette forecast zone
Reported by
COOP Observer
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Winter Weather, Green

When
February 3, 8:00 PM CST to February 4, 9:00 AM CST
Where
Green forecast zone
Reported by
COOP Observer
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Winter Weather, Rock

When
February 3, 10:00 PM CST to February 4, 9:00 AM CST
Where
Rock forecast zone
Reported by
COOP Observer
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Winter Weather, Walworth

When
February 3, 10:00 PM CST to February 4, 9:00 AM CST
Where
Walworth forecast zone
Reported by
COOP Observer
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437384, 437385, 437386, 437387, 437388, 437389, 437390.